Apr 18, 2001
I have been HIV positive for at least 8 years and thank God, have not been sick with any AIDS-realted illness. Last September I had a very high viral load and a T cell count of 58. I started therapy - Ritinavor, Crixivan, AZT and 3TC. 7 tablets morning, 7 evening. I simply could not tolerate the Ritonavir and after three weeks went on Crixivan, AZT and 3tc - three doses daily, 14 tablets a day. I must confess. I had skipped doses due to the srtict regime but my T-cells went up to 280 and mt viral load became undetectable. I am afraid I would not be able to keep to this strict regime as I still vomit at least once/ twice a week due to food restrictions and skip a dose say one once a week. Keeping the time is also difficult with my busy schedule. I am thinking of changing my regime so I can adhere more strictly to the system - trizivir, one table in the morning and another 12 hours later. Is my information correct? Can i just have two tablets a day as opposed to 14 three times a day? Please help. It would be a miravle from the above if I could start trivizir on its own! Thanks for your help!
Response from Dr. Boyle
Trizivir is a combiantion of Retrovir (zidovudine), Epivir (lamivudine) and Ziagen (abacavir). It is one pill twice daily. Preliminary data indicate that Trizivir is not as potent as three drug combinations that include a protease inhibitor or a non-nucleoside reverse transcriptase inhibitor, especially in patients with high viral loads. However, one open-label study recently found Trizivir to be roughly equivalent to a triple therapy regimen that included Crixivan as the protease inhibitor, largely, it appeared, because of better adherence to the Trizivir regimen. Given your "very high viral load" and low CD4+ cell count, I would be reluctant to use Trizivir alone, but I would consider using it in combination with a non-nucleoside. For example, a regimen of Sustiva (efavirenz) and Trizivir would be a total of 5 pills a day, with 1 in the morning and 4 at bedtime. With your admitted nonadherence, you should discuss changing medications with your doctor ASAP. You are at very high-risk for failing your current regimen, and that may impact your chance of success with future regimens. BB
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Risk Of HIV Transmission From Receiving Oral Sex
- Is Hair Loss An Acute Symptom Of HIV?
- Hpv After Erotic Massage Sign Of HIV AIDS
- Sore On Tongue After Performing Oral Sex Worried I Have HIV
- Testicular Pain After Receptive Anal Sex With Condom Does It Mean I Have HIV
- Can Chlamydia Cause Genital Warts?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.